Alert archive / Missouri / Red Flag Warnings in 2015

Red Flag Warning 3, NWS Kansas City, MO

March 17, 201522 counties in Missouri; 4 counties in Kansas

NWS Kansas City, MO issued this red flag warning at Mar 17, 2015, 11:06 AM CDT for 22 counties in Missouri; 4 counties in Kansas. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 17, 2015, 11:06 AM CDT (16:06 UTC)
Expired
Mar 17, 2015, 6:58 PM CDT
In force
8 hr
Issued by
NWS Kansas City, MO
All 26 counties

Atchison County, KS, Doniphan County, KS, Leavenworth County, KS, Wyandotte County, KS, Adair County, MO, Andrew County, MO, Atchison County, MO, Buchanan County, MO, Caldwell County, MO, Clay County, MO, Clinton County, MO, Daviess County, MO, DeKalb County, MO, Gentry County, MO, Grundy County, MO, Harrison County, MO, Holt County, MO, Linn County, MO, Livingston County, MO, Mercer County, MO, Nodaway County, MO, Platte County, MO, Putnam County, MO, Schuyler County, MO, Sullivan County, MO, Worth County, MO

The radar

The Pleasant Hill radar (KEAX), 126 km from the middle of the area, began a volume at 16:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 4.1 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2015-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2015-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -110 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
923 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
-110 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

651 
WWUS83 KEAX 171606
RFWEAX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1106 AM CDT TUE MAR 17 2015

...RED FLAG WARNING IN EFFECT UNTIL 7 PM TODAY...

.EARLY AFTERNOON RELATIVE HUMIDITY WILL DROP INTO THE 20 TO 25 PERCENT
RANGE ACROSS ALL OF NORTHEAST KANSAS...AND NORTHWEST THROUGH NORTH
CENTRAL AND NORTHEAST MISSOURI. SLIGHTLY HIGHER VALUES IN THE 25 TO
30 PERCENT RANGE ARE EXPECTED OVER EAST CENTRAL KANSAS THROUGH CENTRAL
MISSOURI. NORTHEAST WINDS AROUND 20 MPH...WITH GUSTS APPROACHING 30
MPH...COMBINED WITH THESE DRY CONDITIONS WILL RESULT IN VERY HIGH TO
EXTREME FIRE GROWTH POTENTIAL TO THESE AREA THIS AFTERNOON. ANY FIRES
THAT IGNITE THIS AFTERNOON WILL HAVE THE NECESSARY INGREDIENTS...
INCLUDING DRY FUELS...TO SPREAD VERY QUICKLY. OUTDOOR BURNING IS
STRONGLY DISCOURAGED TODAY.

KSZ025-102>104-MOZ001>008-011>017-020>024-028-029-180000-
/O.NEW.KEAX.FW.W.0003.150317T1606Z-150318T0000Z/
ATCHISON KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-ATCHISON MO-NODAWAY-
WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-
DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-CALDWELL-
LIVINGSTON-LINN MO-PLATTE-CLAY-
1106 AM CDT TUE MAR 17 2015

...RED FLAG WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR DRY 
CONDITIONS AND WINDS AROUND 20 MPH FOR FIRE WEATHER ZONES 001...
002...003...004...005...006...007...008...011...012...013...014...
015...016...017...020...021...022...023...024...025...028...029...
102...103 AND 104...

THE NATIONAL WEATHER SERVICE IN KANSAS CITY/PLEASANT HILL HAS
ISSUED A RED FLAG WARNING FOR DRY CONDITIONS AND WINDS AROUND 20
MPH...WHICH IS IN EFFECT UNTIL 7 PM CDT THIS EVENING.

* AFFECTED AREA...IN KANSAS...FIRE WEATHER ZONE 025 ATCHISON 
  KS... FIRE WEATHER ZONE 102 DONIPHAN...FIRE WEATHER ZONE 103 
  LEAVENWORTH AND FIRE WEATHER ZONE 104 WYANDOTTE. IN MISSOURI...
  FIRE WEATHER ZONE 001 ATCHISON MO...FIRE WEATHER ZONE 002 
  NODAWAY...FIRE WEATHER ZONE 003 WORTH...FIRE WEATHER ZONE 004 
  GENTRY...FIRE WEATHER ZONE 005 HARRISON...FIRE WEATHER ZONE 
  006 MERCER...FIRE WEATHER ZONE 007 PUTNAM...FIRE WEATHER ZONE 
  008 SCHUYLER...FIRE WEATHER ZONE 011 HOLT...FIRE WEATHER ZONE 
  012 ANDREW...FIRE WEATHER ZONE 013 DE KALB...FIRE WEATHER ZONE 
  014 DAVIESS...FIRE WEATHER ZONE 015 GRUNDY...FIRE WEATHER ZONE 
  016 SULLIVAN...FIRE WEATHER ZONE 017 ADAIR...FIRE WEATHER ZONE 
  020 BUCHANAN...FIRE WEATHER ZONE 021 CLINTON...FIRE WEATHER 
  ZONE 022 CALDWELL...FIRE WEATHER ZONE 023 LIVINGSTON...FIRE 
  WEATHER ZONE 024 LINN MO...FIRE WEATHER ZONE 028 PLATTE AND 
  FIRE WEATHER ZONE 029 CLAY.

* WINDS...NORTHEAST 15 TO 25 MPH WITH GUSTS UP TO 30 MPH.

* TIMING...WINDS WILL BE STRONGEST LATE THIS MORNING INTO THE EARLY
  AFTERNOON HOURS...WHICH WILL RESULT IN THE HIGHEST FIRE DANGER.
  HOWEVER...LATER IN THE AFTERNOON THE WIND WILL EASE UP A BIT...BUT
  HUMIDITY LEVELS WILL BE BOTTOMING OUT BELOW 25 PERCENT.

* RELATIVE HUMIDITY...AS LOW AS 23 PERCENT.

* TEMPERATURES...AROUND 50.

* IMPACTS...THE COMBINATION OF THE DRY AND BREEZY CONDITIONS 
  WILL BRING VERY HIGH TO EXTREME FIRE GROWTH POTENTIAL TO THE 
  AREA. ANY FIRES THAT IGNITE THIS AFTERNOON WILL HAVE THE 
  NECESSARY INGREDIENTS...INCLUDING DRY FUELS SUCH AS NATIVE 
  GRASSES AND BRUSH PILES...TO SPREAD VERY QUICKLY. OUTDOOR 
  BURNING IS STRONGLY DISCOURAGED ON MONDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
1 follow-up statement
723 
WWUS83 KEAX 172358
RFWEAX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
658 PM CDT TUE MAR 17 2015


KSZ025-102>104-MOZ001>008-011>017-020>024-028-029-180100-
/O.CAN.KEAX.FW.W.0003.000000T0000Z-150318T0000Z/
ATCHISON KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-ATCHISON MO-NODAWAY-
WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-
DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-CALDWELL-
LIVINGSTON-LINN MO-PLATTE-CLAY-
658 PM CDT TUE MAR 17 2015

...RED FLAG WARNING IS CANCELLED FOR DRY CONDITIONS AND WINDS
AROUND 20 MPH FOR FIRE WEATHER ZONES 001...002...003...004...
005...006...007...008...011...012...013...014...015...016...017...
020...021...022...023...024...025...028...029...102...103 AND
104...

THE NATIONAL WEATHER SERVICE IN KANSAS CITY/PLEASANT HILL HAS
CANCELLED THE RED FLAG WARNING.

WINDS HAVE DECREASED AND MOSTLY LOST THEIR GUSTS. WITH HIGH
PRESSURE MOVING INTO THE REGION AND TEMPERATURES COOLING... HUMIDITY
VALUES WILL BEGIN TO INCREASE. THUS THE RED FLAG WARNING IS
CANCELLED. 

$$

CDB

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this red flag warning went out at Mar 17, 5:42 AM CDT, 5 hours 24 minutes earlier.

Area forecast discussion, Mar 17, 5:42 AM CDT, 5 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
542 AM CDT Tue Mar 17 2015

.DISCUSSION...
Issued at 349 AM CDT TUE MAR 17 2015

Significantly cooler temperatures are anticipated in the wake of a
strong cold front which swept through the region early this morning;
however, highs are still expected to reach or even slightly exceed
their seasonal normals in the mid to possibly upper 50s. Surface
high pressure will then build late Tuesday night, allowing temps to
drop to or below freezing by early Wednesday morning. Wildfire danger
is not expected to be quite as high this afternoon as in previous
days, since NNE winds will begin to diminish by the time RH drops
this afternoon. However, a period of RH less than 30% and NNE winds
greater than 10 mph is expected across northwest MO and northeast KS
this afternoon, elevating the fire danger.

A shortwave trough is still progged to lift northeastward into the
region Wednesday afternoon, spreading the potential for light rain
showers across the southern and especially southeastern half of the
CWA. Measurable precipitation will likely hold off until afternoon,
due to the fairly significant dry air that will have to be overcome
before precipitation begins to fall, and amounts should be at most a
few tenths of an inch across central MO, tapering to just a few
hundredths by the MO River. Cooler air filtering in under the upper
trough and cloud cover/evaporative cooling associated with any rain
showers will make Wednesday the coolest day in the forecast period,
with highs remaining in the lower to mid 50s.

As the upper trough exits the region, warmer temperatures will begin
again by Thursday and continue into to build into the end of the
work week, bringing highs back into the 60s for both Friday and
Saturday. A few rain chances are also possible this weekend as upper
level flow flattens and allows a few weak disturbances to wash
through the area this weekend, but potential rainfall amounts look
low at this point.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday Morning)
Issued at 542 AM CDT TUE MAR 17 2015

Breezy conditions and a few scattered low clouds are expected this
morning as a cold front sweeps through the area. Although patches of
MVFR stratus are possible through 15z, the duration of any broken
ceilings is too short to warrant a mention in the TAF at this time.
Otherwise, just scattered high clouds and gradually diminishing NNE
winds are forecast through the remainder of the TAF period.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

DISCUSSION...Laflin
AVIATION...Laflin
Hazardous weather outlook, Mar 16, 2:28 PM CDT, 20 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
228 PM CDT MON MAR 16 2015

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-171930-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
228 PM CDT MON MAR 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CRITICAL WILDFIRE DANGER WILL CONTINUE THIS AFTERNOON AND EVENING.
HUMIDITY WILL DROP INTO THE 15 TO 30 PERCENT RANGE...WHILE WINDS
GUST BETWEEN 20 AND 30 MPH AREA WIDE. A RED FLAG WARNING IS IN
EFFECT FOR ALL THE OUTLOOK AREA OUTSIDE OF CENTRAL MISSOURI.

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED.

Nearby

Red Flag Warnings in Missouri, 2015Red Flag Warnings in Kansas, 2015Every red flag warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.